Extent of C-Diff infections revealed
HEALTH bosses in Ipswich have today assured patients they are taking the threat of a dangerous superbug very seriously.New Department of Health figures show that 402 patients were infected with the Clostridium Difficile (C-Diff) bug at Ipswich Hospital in 2004.
HEALTH bosses in Ipswich have today assured patients they are taking the threat of a dangerous superbug very seriously.
New Department of Health figures show that 402 patients were infected with the Clostridium Difficile (C-Diff) bug at Ipswich Hospital in 2004.
The bug causes diarrhoea and, in severe cases, inflammation of the bowel which can be life-threatening.
It occurs when certain antibiotics disturb the normal bacteria in the gut.
Since January 2004 all hospitals have been required to record the rates of C-Diff infection in the same way that they do MRSA and other hospital-acquired infections.
Nationally, there were 44,888 cases of infection diagnosed among over-65s last year.
- 1 Kesgrave family move home to cope with 'crippling' cost of living
- 2 Ipswich man jailed for 25 years after teen left paralysed in shooting
- 3 Bank cards stolen as five cars broken into across Ipswich this weekend
- 4 80-year-old woman was stuck in a lift for 10 hours
- 5 Matchday Recap: Two second-half goals inspire Town win
- 6 Delays on A14 after two-vehicle crash
- 7 Ipswich cannabis dealer avoids immediate jail sentence
- 8 Soldier headbutted police officer after being caught drink driving
- 9 'Depraved' Felixstowe man jailed for child sex offences
- 10 Man who repeatedly hit partner jailed for 64 weeks
Jan Rowsell, spokeswoman for the hospital, said: "Just like MRSA, C-Diff can be a very difficult infection to deal with but it comes back to the importance of very basic hygiene rules.
"We take all hospital-acquired infections very seriously but C-Diff is treatable and people should not be unduly concerned.
"It is very rare that someone actually dies from a hospital-acquired infection.
"It is usually only a contributory factor in the death and people die because there are complications with the underlying problem they came in with."
She stressed the hospital has strengthened infection-control policies, which include placing alcoholic hand gel beside every bed, monitoring the use of antibiotics and reinforcing the importance of hand-washing to staff and visitors.
Are you worried about C-Diff? Have you suffered from a hospital-acquired infection? Write to Your Letters, Evening Star, 30 Lower Brook Street, Ipswich, IP4 1AN or send us an e-mail to firstname.lastname@example.org
HAZEL Pettifor knows only too well the suffering and indignity that C-Diff can cause.
Her mother Annie Davies contracted the infection at Ipswich Hospital last year when she was admitted after a heart attack. She died in May 2004.
Mrs Pettifor was so disturbed by the hospital's handling of the situation that she has lodged a complaint with the Healthcare Complaints Commission and is currently waiting to hear from them.
She said: "I believe my mum died from C-Diff but they did not record it anywhere on her death certificate."
Mrs Pettifor believes the hospital did not do enough to prevent her mother's condition from spreading to others.
She said: "The C-Diff caused absolutely vile-smelling severe diarrhoea but there were occasions where she was sharing a commode with other patients, and she would be wheeled all over the hospital."
The hospital carried out a thorough investigation in to her complaints but Mrs Pettifor was not satisfied with their answers.
Jan Rowsell, spokeswoman for Ipswich Hospital said: "We take all of these issues very seriously and if anyone is not completely satisfied with an investigation we have carried out then we would urge them to come back to us."
Clostridium Difficile (C-Diff) is a spore-forming bacteria which is present in the gut of up to three per cent of healthy adults.
It was first identified in 1978 but a new strain was recently discovered by scientists in the US and has subsequently been discovered in several UK hospitals by the Health Protection Agency.
C-Diff bacteria can cause illness when certain antibiotics disturb the balance of normal bacteria in the gut.
Its effects can range from nothing in some cases to diarrhoea, through to severe inflammation of the bowel which can sometimes be life threatening. Other symptoms can include fever, loss of appetite, nausea and abdominal pain or tenderness.
The infection can spread from person to person because people suffering from it will shed spores in their faeces.
These spores can survive for a very long time in the environment and can be transported on the hands of people who have direct contact with the patients or with contaminated surfaces eg. floors, bedpans, toilets.
The elderly are most at risk, over 80pc of cases are reported in the over-65s.
C-Diff can be treated with certain antibiotics but there is a risk of relapse in 20-30pc of patients.
Most people will make a full recovery, however, elderly patients with other underlying conditions may be affected more severely. This can occasionally be life-threatening.